Numerical Algorithms

, Volume 64, Issue 4, pp 707–720 | Cite as

Two finite difference schemes for time fractional diffusion-wave equation

  • Jianfei Huang
  • Yifa Tang
  • Luis Vázquez
  • Jiye Yang
Original Paper


Time fractional diffusion-wave equations are generalizations of classical diffusion and wave equations which are used in modeling practical phenomena of diffusion and wave in fluid flow, oil strata and others. In this paper we construct two finite difference schemes to solve a class of initial-boundary value time fractional diffusion-wave equations based on its equivalent partial integro-differential equations. Under the weak smoothness conditions, we prove that our two schemes are convergent with first-order accuracy in temporal direction and second-order accuracy in spatial direction. Numerical experiments are carried out to demonstrate the theoretical analysis.


Finite difference scheme Fractional diffusion-wave equation Integro-differential equation Euler method Crank–Nicolson method 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Agrawal, O.P.: Response of a diffusion-wave system subjected to deterministic and stochastic fields. Z. Angew. Math. Mech. 83(4), 265–274 (2003)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Becker-Kern, P., Meerschaert, M.M., Scheffler, H.P.: Limit theorem for continuous-time random walks with two time scales. J. Appl. Prob. 41, 455–466 (2004)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Chen, C., Liu, F., Turner, I., Anh, V.: A Fourier analysis method for the fractional diffusion equation describing sub-diffusion. J. Comput Phys. 227(2), 886–897 (2007)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Chen, C., Liu, F., Anh, V., Turner, I.: Numerical methods for solving a two-dimensional variable-order anomalous subdiffusion equation. Math. Comput. 81, 345–366 (2012)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Diethelm, K.: The Analysis of Fractional Differential Equations. Springer, Berlin (2010)CrossRefMATHGoogle Scholar
  6. 6.
    Du, R., Cao, W.R., Sun, Z.Z.: A compact difference scheme for the fractional diffusion-wave equation. Appl. Math. Model. 34(10), 2998–3007 (2010)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Gorenflo, R., Mainardi, F., Scalas, E., Raberto, M.: Fractional calculus and continuous-time finance. III, The diffusion limit. In: Mathematical Finance, Trends in Math, pp. 171–180. Birkhäuser, Basel (2001)Google Scholar
  8. 8.
    Gorenflo, R., Mainardi, F., Moretti, D., Paradisi, P.: Time fractional diffusion: a discrete random walk approach. Nonlinear Dyn. 29, 129–143 (2002)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Koeller, R.C.: Application of fractional calculus to the theory of viscoelasticity. J. Appl. Mech. 51, 229–307 (1984)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Li, C.P., Zhao, Z.G., Chen, Y.Q.: Numerical approximation of nonlinear fractional differential equations with subdiffusion and superdiffusion. Comput. Math. Appl. 62, 855–875 (2011)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Li, X.J., Xu, C.J.: A space-time spectral method for the time fractional differential equation. SIAM J. Numer. Anal. 47(3), 2108–2131 (2009)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Lin, Y.M., Xu, C.J.: Finite difference/spectral approximations for the time-fractional diffusion equation. J. Comput. Phys. 225, 1533–1552 (2007)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Liu, F., Shen, S., Anh, V., Turner, I.: Analysis of a discrete non-Markovian random walk approximation for the time fractional diffusion equation. ANZIAM J. 46(E), 488–504 (2005)MathSciNetGoogle Scholar
  14. 14.
    Liu, F., Yang, C., Burrage, K.: Numerical method and analytical technique of the modified anomalous subdiffusion equation with a nonlinear source term. J. Comput. Appl. Math. 231, 160–176 (2009)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Lopez-Marcos, J.C.: A difference scheme for a nonlinear partial integrodifferential equation. SIAM J. Numer. Anal. 27(1), 20–31 (1990)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Lubich, Ch.: Discretized fractional calculus. SIAM J. Math. Anal. 17(3), 704–719 (1986)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Mainardi, F.: Some basic problems in continuum and statistical mechanics. In: Carpinteri, A., Mainardi, F. (eds.) Fractals. Springer, Wien (1997)Google Scholar
  18. 18.
    Meerschaert, M.M., Scalas, E.: Coupled continuous time random walks in finance. Physica A 370, 114–118 (2006)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Podlubny, I.: Fractional Differential Equations. Academic Press, New York (1999)MATHGoogle Scholar
  20. 20.
    Raberto, M., Scalas, E., Mainardi, F.: Waiting-times and returns in high-frequency financial data: an empirical study. Physica A 314, 749–755 (2002)CrossRefMATHGoogle Scholar
  21. 21.
    Samko, S.G., Kilbas, A.A., Marichev, O.I.: Fractional Integrals and Derivative, Theory and Applications. Gordon and Breach, New York (1993)Google Scholar
  22. 22.
    Sanz-Serna, J.M.: A numerical method for a partial integro-differential equations. SIAM J. Numer. Anal. 25(2), 319–327 (1988)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Sun, Z.Z., Wu, X.N.: A fully discrete difference scheme for a diffusion-wave system. Appl. Numer. Math. 56, 193–209 (2006)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Meerschaert, M.M., Zhang, Y., Baeumerc, B.: Particle tracking for fractional diffusion with two time scales. Comput. Math. Appl. 59, 1078–1086 (2010)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Tang, T.: A finite difference scheme for partial integro-differential equations with a weakly singular kernel. Appl. Numer. Math. 11, 309–319 (1993)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Yuste, S.B.: Weighted average finite difference methods for fractional diffusion equations. J. Comput. Phys. 216, 264–274 (2006)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Zhang, Y.N., Sun, Z.Z., Wu, H.W.: Error estimates of Crank–Nicolson-type difference schemes for the subdiffusion equation. SIAM J. Numer. Anal. 49(6), 2302–2322 (2011)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Zhuang, P., Liu, F., Anh, V., Turner, I.: New solution and analytical techniques of the implicit numerical methods for the anomalous sub-diffusion equation. SIAM J. Numer. Anal. 46(2), 1079–1095 (2008)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Zhuang, P., Liu, F., Anh, V., Turner, I.: Stability and convergence of an implicit numerical method for the nonlinear fractional reaction-subdiffusion process. IMA J. Appl. Math. 74(5), 645–667 (2009)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Jianfei Huang
    • 1
  • Yifa Tang
    • 1
  • Luis Vázquez
    • 2
  • Jiye Yang
    • 1
  1. 1.LSEC, ICMSEC, Academy of Mathematics and Systems ScienceChinese Academy of SciencesBeijingChina
  2. 2.Departamento de Matemática Aplicada, Facultad de Informática, Instituto de Matemática Interdisciplinar (IMI)Universidad Complutense de MadridMadridSpain

Personalised recommendations